Alert archive / Louisiana / River Flood Warnings in 2017

River Flood Warning 65, NWS Lake Charles, LA

May 12, 2017Lafayette Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at May 12, 2017, 9:39 AM CDT for Lafayette Parish, Vermilion Parish, Louisiana. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 9:39 AM CDT (14:39 UTC)
Expired
May 14, 2017, 1:00 AM CDT
In force
39 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Lafayette Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 113 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermilion River at Lafayette - Surrey Street (VLSL1). The gauge peaked at 10.12 ft at May 12, 2017, 9:00 AM CDT.

actionminormoderate810121405/1205/1305/1405/15
Action stage
10 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07386880, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

041 
WGUS44 KLCH 121439
FLWLCH


BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Lake Charles La
939 AM CDT Fri May 12 2017

...The National Weather Service in Lake Charles has issued a flood 
warning for the following rivers in Louisiana...

  Vermilion River At Lafayette, Surrey Street Gage

LAC055-113-130439-
/O.NEW.KLCH.FL.W.0065.170512T1439Z-170514T0600Z/
/VLSL1.1.ER.170512T1247Z.170512T1800Z.170513T1800Z.NO/
939 AM CDT Fri May 12 2017

The National Weather Service in Lake Charles has issued a 

* Flood Warning for 
  the Vermilion River At Lafayette, Surrey Street Gage.
* until late Saturday night...or until the warning is cancelled.
* At 9:00 AM Friday the stage was 10.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue rising to near 10.5 feet by this
  afternoon. The river will fall below flood stage tomorrow early 
  afternoon.
* Impact...At stages near 11.5 feet...Minor flooding of Beaver Park 
  and Vermilionville near the river will occur.
* Impact...At stages near 10.0 feet...Minor flooding of Heymann Park
  off of Highway 90 will occur.

&&
 
LAT...LON 3031 9191 3022 9190 2988 9206 2987 9219
      3000 9227 3031 9204

$$
1 follow-up statement
488 
WGUS84 KLCH 121625
FLSLCH


Flood Statement
National Weather Service Lake Charles La
1125 AM CDT Fri May 12 2017

...The Flood Warning is cancelled for the following rivers in 
Louisiana...

  Calcasieu River Near Oberlin
  Vermilion River At Lafayette, Surrey Street Gage

...The Flood Warning continues for the following rivers in 
Louisiana...

  Atchafalaya River At Morgan City
  Calcasieu River At Old Town Bay
  Mermentau River Near Mermentau

LAC099-101-130625-
/O.EXT.KLCH.FL.W.0062.170518T1525Z-000000T0000Z/
/MCGL1.1.ER.170518T1525Z.170521T1200Z.000000T0000Z.NO/
1125 AM CDT Fri May 12 2017

The Flood Warning continues for
  The Atchafalaya River At Morgan City.
* from Thursday morning until further notice...or until the warning 
  is cancelled.
* At 10:00 AM Friday the stage was 5.1 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise to near 6.5 feet by Sunday morning May 21.
* Impact...At stages near 7.0 feet...Buildings at the foot of Ann 
  Street on the river side of the flood wall will flood as water 
  overtops the Rio Oil Company dock. Buildings on the river side of 
  the Berwick floodwall will flood. River traffic restrictions will 
  be strictly enforced.
* Impact...At stages near 6.0 feet...Flood stage. The city dock will
  be under water. Water will cover the lower end of Belleview Front 
  Street in Berwick. Vessel traffic will be affected by stronger 
  river current and vessel traffic safety rules will be strictly 
  enforced by the U.S. Coast Guard.
* Impact...At stages near 5.0 feet...Floodwall gates will be closed 
  to protect against higher stages. Vessel traffic will be affected 
  by stronger river current and vessel traffic safety rules will be 
  strictly enforced by the U.S. Coast Guard.
* Impact...At stages near 4.0 feet...Action stage. Water will move 
  up the bank and across access roads below the city dock. Floodwall 
  gates should be closed by the 5 foot stage to protect against 
  higher stages. Vessel traffic will be affected by stronger river 
  current and vessel traffic safety rules will be strictly enforced 
  by the U.S. Coast Guard.

&&
 
LAT...LON 2997 9124 2980 9110 2939 9113 2951 9154
      2986 9139 2995 9147

$$

LAC003-121655-
/O.CAN.KLCH.FL.W.0064.000000T0000Z-170513T0200Z/
/OBCL1.2.ER.170509T0240Z.170510T1100Z.170512T0737Z.NO/
1125 AM CDT Fri May 12 2017

The Flood Warning is cancelled for
  The Calcasieu River Near Oberlin.
* At 11:00 AM Friday the stage was 12.5 feet.
* Fell below flood stage at  2:37 AM Friday.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to 11.2 feet by tomorrow
  morning.
* Impact...At stages near 13.0 feet...Minor lowland flooding near 
  the river will occur.
* Impact...At stages near 12.0 feet...Water begins to overflow the 
  banks on both sides of the river.

&&
 
LAT...LON 3078 9267 3058 9277 3058 9289 3071 9283 3077 9273

$$

LAC019-130624-
/O.EXT.KLCH.FL.W.0050.000000T0000Z-170513T1240Z/
/OTBL1.2.ER.170502T1512Z.170506T1300Z.170512T1240Z.NO/
1125 AM CDT Fri May 12 2017

The Flood Warning continues for
  The Calcasieu River At Old Town Bay.
* until Saturday morning...or until the warning is cancelled.
* At  5:00 AM Friday the stage was 4.1 feet.
* Minor flooding is occurring and Nonflood flooding is forecast.
* Flood stage is 4.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* Impact...At stages near 4.0 feet...Minor flooding of Goos Ferry 
  Road will occur.
* Impact...At stages near 3.5 feet...Ponding of water on low spots 
  along Goos Ferry Road will occur.

&&
 
LAT...LON 3038 9314 3031 9303 3025 9308 3019 9321 3030 9329

$$

LAC001-053-113-130624-
/O.EXT.KLCH.FL.W.0052.000000T0000Z-170515T1200Z/
/MRML1.3.ER.170503T1628Z.170507T1500Z.170515T0000Z.NO/
1125 AM CDT Fri May 12 2017

...Flood Warning extended until Monday morning...The Flood Warning 
continues for
  The Mermentau River Near Mermentau.
* until Monday morning...or until the warning is cancelled.
* At 11:15 AM Friday the stage was 5.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 4.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday evening.
* Impact...At stages near 5.5 feet...A few recreational camps and 
  residences are subject to flooding.
* Impact...At stages near 4.0 feet...Minor lowland flooding near the
  river will occur.

&&
 
LAT...LON 3024 9255 3019 9254 3004 9260 3004 9276 3025 9266

$$

LAC055-113-121655-
/O.CAN.KLCH.FL.W.0065.000000T0000Z-170513T0400Z/
/VLSL1.1.ER.170512T1247Z.170512T1330Z.170512T1600Z.NO/
1125 AM CDT Fri May 12 2017

The Flood Warning is cancelled for
  The Vermilion River At Lafayette, Surrey Street Gage.
* At 11:00 AM Friday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Forecast...The river has fallen below flood.
* Impact...At stages near 10.0 feet...Minor flooding of Heymann Park
  off of Highway 90 will occur.

&&
 
LAT...LON 3031 9191 3022 9190 2988 9206 2987 9219
      3000 9227 3031 9204

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at May 12, 6:47 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 12, 6:47 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
647 AM CDT Fri May 12 2017

.DISCUSSION...
For the 05/12/17 1200 UTC TAF package.

&&

.AVIATION...
Bands/clusters of pre-frontal convection continue to roll through
eastern/southern parts of the area this morning. Activity has
pushed east of KAEX with VFR conditions expected to prevail here
amid increasing and gusty west winds later this morning through
the afternoon/early evening. Elsewhere, convection is rather
anemic toward KBPT, so kept VCSH here along with the current light
reduction to VSBY for another few hours. TSTMS currently in the
vicinity of KLCH, and slated to move into the Acadiana terminals
shortly, so TEMPO thunder was carried at each of these sites. Like
KAEX, VFR with increasing and gusty west winds are expected to
prevail at the southern sites through the afternoon. Winds
decrease all sites early evening.

13

&&

.PREV DISCUSSION... /issued 508 AM CDT Fri May 12 2017/

SYNOPSIS...
Latest upper air analysis shows a closed low over eastern OK...
moving into wcntrl AR. At the surface, a cold front is across the
ArkLaTex region through scntrl TX, progressing to the east.

Regional radar shows a broken line of heavy showers and scattered
embedded thunderstorms ahead of the front into the central part of
our forecast area. Radar trends over the last several hours have
shown this line weakening as it pushes into the forecast area...
though have noted one area of rotation embedded in the line early
this morning that prompted a brief tornado warning.

14

DISCUSSION...
The upper low will continue to shift east today across the lower
MS Valley and into the Southeast as the sfc cold front pushes
through our forecast area from west to east. Progression of the
cold front and associated prefrontal lines of showers and
thunderstorms is faster than thinking this time yesterday. As a
result, the majority of shower/thunderstorm activity will have
cleared the forecast area by early afternoon, with perhaps a few
lingering showers/thunderstorms across the eastern zones through
late afternoon. Lack of sufficient daytime heating and best
dynamics located to the northeast yield a low severe potential for
the area this morning and afternoon... with the possibility of
perhaps one or two isolated severe storms into the early
afternoon.

Clearing will quickly begin from west to east late this morning
through this evening as convection shifts eastward and the cold
front pushes through. Behind the front, drier and slightly cooler
air will be ushered in as winds shift to northwesterly.

Upper level ridging building into the region tonight into Saturday
and high pressure at the surface will make for a pleasant weekend
with highs in the low/mid 80s and lows in the lower 60s.
Unfortunately, southerly flow quickly returns late Sunday as the
surface high shifts eastward, bringing warmer and more humid
conditions to the region by early next week. Quiet weather
continues through the first part of next week. By Wednesday,
however, models indicate a series of disturbances swinging through
the area that will increase our rain chances into next weekend.

14

MARINE...
A cold front is approaching the area this morning, inducing
isolated to scattered showers and thunderstorms through the
afternoon. A couple of these could be strong to severe. The
greatest storm coverage will be from coastal waters south of
Cameron eastward. The front will clear the area from west to east
this afternoon through late tonight, turning winds offshore
through the weekend.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  63  80  58 /  20  10  10  10
LCH  85  65  83  63 /  20  10  10  10
LFT  85  66  82  63 /  60  10  10  10
BPT  85  64  85  64 /  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, May 12, 5:28 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
528 AM CDT Fri May 12 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
131030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
528 AM CDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Showers and isolated thunderstorms will be possible this morning
into this afternoon ahead of a cold front. The severe threat with
these storms is low, but the possibility exists for an isolated
severe storm or two. Primary threats will be small hail and gusty
winds. Occasional to frequent cloud-to-ground lightning strikes
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-131030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
528 AM CDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Showers and isolated thunderstorms will be possible over the
coastal waters this morning through late this afternoon ahead of a
cold front. The severe threat with these storms is low, but the
possibility exists for an isolated severe storm or two through
late afternoon. The primary risks with these stronger storms
will be strong wind gusts and small hail.

In addition, storms will produce occasional to frequent cloud to
water lightning and heavy rainfall capable of reducing
visibilities to one mile or less.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, May 12, 5:45 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
545 AM CDT FRI MAY 12 2017

LAZ031>033-042-043-121130-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
545 AM CDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON DAVIS...
SOUTHERN EVANGELINE...NORTHERN ACADIA...WEST CENTRAL ST. LANDRY AND
SOUTHEASTERN ALLEN PARISHES UNTIL 630 AM CDT...

At 544 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oberlin to near Elton to near Pine Island.
Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Eunice, Church Point, Mamou, Basile, Oberlin, Iota, Elton,
Chataignier, Mowata, Prairie Ronde, Maxie, Savoy, Duralde, Pine
Island, Swords, Richard, Branch and Hathaway.

LAT...LON 3065 9217 3043 9221 3025 9234 3030 9289
      3042 9281 3063 9277
TIME...MOT...LOC 1044Z 269DEG 32KT 3056 9270 3042 9273 3032 9281

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:57 AM CDTTornado WarningLCHBeauregard22 min
May 12, 5:45 AM CDTSpecial Weather StatementLCHAcadia45 min
May 12, 7:09 AM CDTSpecial Marine WarningLCH66 min
May 12, 10:06 AM CDTSpecial Weather StatementLCHAssumption39 min

Nearby

River Flood Warnings in Louisiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.